Kentucky, 2018

Flooding in Kentucky, March 1 to 17, 2018

March 1 to 17, 2018 · NWS PAH · 13 events in 12 counties and zones

The large mainstem rivers remained well above flood stage following several rounds of heavy rain in late February. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$840,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The large mainstem rivers remained well above flood stage following several rounds of heavy rain in late February. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common. The mainstem rivers such as the Ohio and Mississippi crested early in March, and then fell below flood stage around mid-month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, Feb 28, 11:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1148 PM CST Wed Feb 28 2018

.UPDATE...
Issued at 1148 PM CST Wed Feb 28 2018

Updated aviation discussion for 06Z TAFs.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 210 PM CST Wed Feb 28 2018

Models show a warm front just south the PAH forecast area lifting
north into the region tonight as the associated surface low,
currently over the eastern Kansas, moves slowly east-northeast.
Showers, currently over southeast Missouri and far west Kentucky
and southward, will continue to develop and spread north into this
evening. The bulk of the shower activity will remain focused in
our southern counties this evening, then across most of our
counties late tonight as the low moves just north of our region.
A few thunderstorms are possible across mainly the western half of
the region tonight as the associated cold front moves into the
area. Both ECMWF and GFS show some low CAPE values in these areas,
especially between 06z and 12z.  Showers will end from west to
east through the day Thursday as the cold front moves east of the
region.

Winds will become quite gusty behind the front Thursday, and we
should see some gusts reach 25 kts to possibly 30 kts by midday
into the afternoon hours, tapering off after sunset.

.LONG TERM...(Thursday night through Wednesday)
Issued at 210 PM CST Wed Feb 28 2018

High pressure will build into the central U.S. Thursday into
Thursday night. Dry weather will return to our region late
Thursday and continue through the weekend. We will see cooler,
near seasonal temperatures for Friday, with a gradual warming
trend through Sunday.

Models are in decent agreement showing a cold front approaching
our region Sunday night, moving across the PAH forecast area
Monday into Monday night. Timing does differ a little between
models, but the general precipitation timing is pretty good,
showing showers making it into our western half of counties late
Sunday night, spreading across the area on Monday. Models really
do not indicate an thunder potential at this point.  Showers
should end from west to east late Monday into Monday night as the
front pushes on through the area. Temperatures will cool down a
few degrees behind the front, but temperatures will still be near
seasonal.

&&

.AVIATION...
Issued at 1148 PM CST Wed Feb 28 2018

Low pressure will push just north of the immediate region overnight.
As a result, ceilings will range from high end IFR to low end MVFR
through Thursday morning. Visibilities will occasionally be reduced
to MVFR with showers and fog. Southerly winds tonight will shift to
the northwest and become gusty on Thursday as a cold front passes
through. The front will bring an end to the shower activity, but
MVFR ceilings will linger into the afternoon and perhaps even the
evening across eastern portions of the area (KEVV and KOWB).

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...RJP
Hazardous weather outlook, Feb 28, 4:37 PM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
437 PM CST Wed Feb 28 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
437 PM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Rainfall amounts overnight near the Tennessee border with west
Kentucky should be one half to one inch. This may result in isolated
standing water issues in a few locations. An isolated thunderstorm
or two cannot be ruled out overnight across the four state region.

Numerous river flood warnings remain in effect. Refer to the
warning products and their follow up statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwesterly winds behind a cold front Thursday afternoon are
expected to gust 25 to 35 mph, and possibly as high as 40 mph.

River flood warnings will remain in effect through much of the
week. Refer to the flood warnings and follow up statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Daviess

When
March 1, 12:00 AM CST to March 11, 7:00 AM CST
Where
Daviess County, Owensboro
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
37.770, -87.120

Moderate flooding continued along the Ohio River from late February. At the Owensboro river gage, the river crested at 47.3 feet on February 28th. Flood stage there is 40 feet. Panther Creek flooded extensively due to backwater flooding from the Ohio River, which forced isolated evacuations of residents in the area of Pettit. Panther Creek covered parts of U.S. Highway 431 and surrounded a few major businesses such as a home improvement store. Highway 81 was closed at the Panther Creek bridge. A downtown riverside park and parts of Water Street in Owensboro were flooded. Countywide, dozens of county roads and close to 12 state roads were closed. U.S. Highway 60 was closed near the Henderson County line.

Flood, Henderson

When
March 1, 12:00 AM CST to March 11, 11:00 PM CST
Where
Henderson County, Scuffletown to 2.3 mi NE of Baskett
Cause
Heavy Rain
Property damage
$30,000
Reported by
River/Stream Gage
Coordinates
37.920, -87.370

Moderate flooding occurred along the Ohio River. The river crested very early in March. Tributary creeks flooded extensively due to backwater flooding from the Ohio River. Countywide, numerous county roads and some state roads were closed. U.S. Highway 60 was closed near the Spottsville bridge and the Daviess County line.

Flood, Union

When
March 1, 12:00 AM CST to March 15, 2:00 AM CST
Where
Union County, 3.3 mi WNW of De Koven to 1.5 mi NNE of Uniontown
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.588, -88.126

Moderate flooding occurred on the Ohio River. At J.T. Myers Lock and Dam near Uniontown, the river crested at 52.96 feet late on the evening of the 3rd. Flood stage is 37 feet. This crest was about one foot lower than the Flood of March, 1997. A small number of homes were evacuated. Numerous roads were closed, including 10 state highways. Highway 60 was covered by water near the Henderson County line, but the road remained open. Tributaries that flow into the Ohio River backed up, causing serious flooding miles away from the Ohio. Extensive flooding of cropland occurred, but agricultural damage was very limited because most crops were not yet planted.

Flood, Crittenden

When
March 1, 12:00 AM CST to March 15, 8:00 PM CST
Where
Crittenden County, Tolu
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.430, -88.250

Moderate flooding continued along the Ohio River from late February. The river crested very early in March. Tributaries such as the Tradewater River flooded extensively due to backwater flooding from the Ohio River. Flooding of the Tradewater River forced a couple of state roads to close. Countywide, numerous county roads and some state roads were closed. There were about ten state road closures. The Cave-In-Rock ferry connecting Illinois and Kentucky was closed due to flooding. Schools opened one hour late on some days during the flooding.

Flood, Livingston

When
March 1, 12:00 AM CST to March 15, 11:50 PM CST
Where
Livingston County, 1.6 mi NE of Birdsville to 3.1 mi SE of Birdsville
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
37.236, -88.429

Major flooding continued on the Ohio River from late February. At the Smithland Lock and Dam, the river crested at 50.14 feet on the 2nd. Flood stage is 40 feet. This crest was a little over a foot lower than the Flood of March, 1997. Several homes were evacuated in the county. Numerous roads were flooded and closed, including several state roads. The flooding threatened some parts of Smithland, where a large sandbagging operation was conducted. Highway 137 was flooded and closed from Highway 60 through the Birdsville area.

Flood, McCracken

When
March 1, 12:00 AM CST to March 16, 11:50 PM CST
Where
McCracken County, Ragland to 2.5 mi ENE of Paducah
Cause
Heavy Rain
Property damage
$150,000
Reported by
River/Stream Gage
Coordinates
37.170, -88.900

Moderate flooding continued on the Ohio River from late February. At the Paducah river gage, the river crested at 51.43 feet on the 2nd. Flood stage is 39 feet. This crest was just several inches lower than the Flood of March, 1997. A number of homes were evacuated in the county, including an area along Highway 1420 west of Paducah. This area is affected by backwater flooding of Massac Creek, which prompted the closure of Highways 1420 and 305. Numerous other roads were flooded and closed, mainly county roads. The floodgates were installed in the floodwall protecting the city of Paducah. Parks, roads, and boat ramps that were not protected by the floodwall were inundated.

Flood, Ballard

When
March 1, 12:00 AM CST to March 17, 3:00 AM CST
Where
Ballard County, 2.6 mi SE of Holloway to 1.4 mi WNW of Holloway
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.043, -89.117

Moderate flooding continued on the Ohio River from late February. A small number of homes were evacuated. Numerous roads were flooded and closed. The U.S. Highway 51/60/62 bridge connecting Wickliffe, KY and Cairo, IL was closed for about a week. This required motorists to use an eighty-mile long detour using the Interstate 24 bridge at Paducah.

Flood, Ballard

When
March 1, 12:00 AM CST to March 15, 8:00 PM CST
Where
Ballard County, Wickliffe to 1.3 mi S of Wickliffe
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
36.970, -89.080

Moderate flooding continued on the Mississippi River from late February. Low-lying bottomland parks, boat ramps, and some roads were flooded and closed. Water spilled across U.S. Highway 51 south of Wickliffe near the Carlisle County line, but the road was still open.

Flood, Carlisle

When
March 1, 12:00 AM CST to March 15, 9:00 PM CST
Where
Carlisle County, 3.1 mi ENE of Laketon to 3 mi N of Berkeley
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.887, -89.118

Moderate flooding continued on the Mississippi River from late February. Extensive flooding of low-lying bottomlands occurred. Numerous county roads were closed.

Flood, Hickman

When
March 1, 12:00 AM CST to March 17, 8:00 PM CST
Where
Hickman County, Columbus to 0.8 mi SW of Hailwell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.770, -89.100

Moderate flooding continued on the Mississippi River from late February. At New Madrid, Missouri, the river crested at 41.4 feet on March 5, well above the flood stage of 34 feet. Bottomland roads and cropland were submerged. The cropland was mostly dormant this early in the season.

Flood, Fulton

When
March 1, 12:00 AM CST to March 17, 9:00 PM CST
Where
Fulton County, Hickman to 3 mi NNE of Sassafras Ridge
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
36.570, -89.180

Moderate flooding continued on the Mississippi River from late February. At New Madrid, Missouri, the river crested at 41.4 feet on March 5, well above the flood stage of 34 feet. A Hickman city police officer perished after attempting to drive through a flooded area on the night of March 2. The 45-year-old male was seen on the roof of his submerged patrol SUV shortly before being swept away with the vehicle. The victim and his vehicle were recovered from a flooded field early on the morning of March 3. Floodgates were raised at Hickman to protect the city. However, bottomland roads and cropland outside the floodwall were submerged. The cropland was mostly dormant this early in the season. Kentucky Highway 94 was closed in the bottomlands west of Hickman, along with several other state roads. The Dorena, MO to Hickman, KY ferry was closed due to the fast river currents and water over roads.

Flood, Muhlenberg

When
March 1, 12:00 AM CST to March 11, 3:00 AM CST
Where
Muhlenberg County, 1.38 mi NNW of Knightsburg to 1.79 mi N of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.237, -86.943

Moderate flooding continued on the Green River from late February. Some local roads were closed, and considerable flooding of low-lying woods and fields occurred. The river crested in late February and fell slowly in early March.

Flood, McLean

When
March 1, 12:00 AM CST to March 11, 3:00 AM CST
Where
McLean County, Calhoun to 0.5 mi S of Livermore
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.530, -87.270

Moderate flooding continued from late February on the Green River. Flooding began in lower Calhoun. A large portion of Rumsey was flooded. Voluntary evacuations of homes were recommended. Thousands of acres were flooded in the Island, Rumsey, and Jewel City areas, but the cropland was mostly dormant. High water signs were posted on Kentucky Highway 81 near the Green River bridge. Numerous county roads and a few other state roads were closed. The river crested at 31.67 feet early on the 1st. Flood stage is 23 feet.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Fulton2018-03-0245MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740831, 740832, 740836, 740844, 740851, 740857, 740864, 740868, 740876, 740882, 740887, 740892, 740895.